Hormonal contraception and periods
Usually, oral contraceptive pills will make your periods lighter. You may find that your periods are irregular and the flow changes while your cycle adjusts to the changing hormones. After taking the pill for around six months, your periods should have formed a regular routine, so you will be better able to plan when they are due. Some women have also reported that their periods stop completely while taking the contraceptive pill.
Hormonal injections can also cause your periods to be irregular for a while before your body adjusts to the hormones. Some women report heavier periods when they start receiving hormonal injections, although periods usually become much lighter and less regular over time.
The IUD (Mirena) coil may also affect your periods. If your coil has been fitted in the last six months, you may experience some irregular bleeding or spotting (light bleeding at an irregular time of your cycle). After the initial six months, many women find that their periods completely stop. Some also say their periods become much lighter or irregular. This is quite common and nothing to worry about.
HRT and periods
Hormone Replacement Therapy (HRT) is a form of medicine that’s used by some women at the start of the menopause. It replaces the hormones that your body naturally stops making when you start the menopause.
You can find out more about this by reading our menopause advice.
Not sure what to do next?
If you are still concerned about hormonal medicines and periods, why not use healthdirect’s online Symptom Checker to get advice on when to seek medical attention.
The Symptom Checker guides you to the next appropriate healthcare steps, whether it’s self care, talking to a health professional, going to a hospital or calling triple zero (000).
Learn more here about the development and quality assurance of healthdirect content.
Last reviewed: October 2017